Return to the Menopause Forum | Post a Follow-Up

 o
premphase

Posted by
lillie
(mary6547@aol.com) on
Thu, Nov 29, 01 at 17:58

i took the premphase and i like the estrogen part but not the progestin so dr. gave me three to try, ortho-prefest (made me so nervous after day 2 i stopped), activella, and femhrt. I am afraid to try anything else but the hot flashes are coming back. I don't know what is worse, hot flashes or nervousness. anyone have any ideas? thanks


Follow-Up Postings:

 o
RE: premphase

You might look into trying bioidentical (chemically like what your body used to make) hormones as opposed to synthetic ones (which are what you've been taking), which are similar but different from your own hormones. Women who find the sythetics harsh but want to use HRT can sometimes find a better "fit" with the bioidenticals. Common brand names that fit this category are estrace or most of the patches for estrogens and prometrium or crinone for progesterone. Others can be custom-made by a compounding pharmacist to your doctor's prescription--look in the phone book and if you read the ads, most metropolitan areas have at least one that offers to do "compounding."

Also, nervousness can come from many things. When it shows up with taking estrogen, it usually indicates that the estrogen is not counterbalanced by progesterone. While this isn't the case for everyone, it happens commonly enough that this is one of the first things to look into.


 o
RE: premphase

Could you provide some citations for your claim that nervousness while taking estrogen "usually indicates that the estrogen is not counterbalanced by progesterone?"

"Bio-identical" hormones pose the same risks and usually the same side effects as the dreaded "synthetic" ones. While a few women have different reactions to different brands or types of these drugs, for most women these reactions are the result of the hormones themselves and occur no matter which brand or type is used.

The confusion arises because symptoms tend to wax and wane at irregular intervals for no apparent reason. If you start a new drug at the same time as your problem symptoms are on the wane the improvement will be attributed to the drug. Then when the symptoms recur in 6 months, the patient believes that the drug has 'stopped working." The reality is that the drug never "worked."

Hot flashes are annoying and may be very unpleasant. They are, however, entirely benign and will not do you any harm. They will also disappear or at least lessen in severity and frequency with time. Hormone pills OTOH have a host of serious side effects including an increased risk of heart attack, stroke, and pulmonary embolus in at least the first three years after one begins to take the pills. They also increase your risk of gall bladder disease, diabetes and various gyn cancers.

The most discouraging part of using hormones to control menopausal signs is the fact that in at least 2/3 of women the signs come back when the pills are stopped, so you get to cope with them anyway. All you've done is delay them, if you are lucky. Many women find that the side effects of the drugs are worse than the signs. For many others the hoped for relief of signs never happens.

Weigh your risks and the benefits you hope to gain carefully and then decide which is best for you.


 o Post a Follow-Up

Please Note: Only registered members are able to post messages to this forum.

    If you are a member, please log in.

    If you aren't yet a member, join now!


Return to the Menopause Forum

Information about Posting

  • You must be logged in to post a message. Once you are logged in, a posting window will appear at the bottom of the messages. If you are not a member, please register for an account.
  • Please review our Rules of Play before posting.
  • Posting is a two-step process. Once you have composed your message, you will be taken to the preview page. You will then have a chance to review your post, make changes and upload photos.
  • After posting your message, you may need to refresh the forum page in order to see it.
  • Before posting copyrighted material, please read about Copyright and Fair Use.
  • We have a strict no-advertising policy!
  • If you would like to practice posting or uploading photos, please visit our Test forum.
  • If you need assistance, please Contact Us and we will be happy to help.


Learn more about in-text links on this page here